Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Prozac Related Question/Help me Dr Goldberg!!
mhagen734 posted:
Dr Goldberg,
I was hoping you could help me with something. The past two years I had been taking Prozac, 40mg a day. A few months ago I was taken off of it, due to the fact my metabolism came to a screeching halt and I gained 30 pounds. My doctor switched me to Wellbutrin. I use to be able to lose weight so easily, and I have always been a healthy weight, until I was prescribed Prozac. Never understood weight gain as a common side effect of anti depressants, because it has made me miserable gaining this weight. Any who, how long would it be for me to stop experiencing these side effects? How long until my metabolism gets back to normal and I can lose weight again? Ive been dieting and exercising and its upsetting how hard I work for next to nothing. Is there any way to flush the medication out? Ugh I just want some sort of hope that I wont have to deal with this forever.
Joseph F Goldberg, MD responded:
Dear Melissa,

Prozac, and all SSRIs, can have variable effects on weight; some people lose, some gain, some have no effect. Assuming there are no other medicines besides Prozac or Wellbutrin in the picture that can be contributing to weight gain (e.g., most mood stabilizers) and your thyroid is normal and there is no alcohol in the picture and you are making healthy food choices (met with a nutritionist?) and are following an exercise program, you ought to be able to lose a target of 1 pound per week off of the Prozac, if in fact it was the culprit. Wellbutrin was originally developed as a weight loss drug and should not be an offender.

Dr. G.

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
37 of 43 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.